Medicine
Fact-checked

At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.

Learn more...

What Are the Signs of an Atenolol Overdose?

Recognizing an Atenolol overdose is crucial for timely intervention. Symptoms can include extreme fatigue, difficulty breathing, and a dangerously slow heart rate. Visuals accompanying this article depict the physical signs to watch for. If you suspect an overdose, immediate medical attention is vital. How can you prevent such a scenario? Continue reading to safeguard your health and well-being.
Autumn Rivers
Autumn Rivers

Atenolol is a beta-blocker that is often used to treat the symptoms of angina, lower blood pressure and help patients improve their life expectancy after a heart attack. While the right atenolol dosage can save lives, taking more than the prescribed amount can cause health problems and even death. Some of the most common signs of an atenolol overdose include sudden exhaustion, wheezing and irregular heartbeat. While these are often noticeable to the patient, some signs of an overdose are less obvious; patients may not notice many of the symptoms of low blood sugar, for example. In addition, some consequences of an overdose, such as low blood pressure and congestive heart failure, have general symptoms and likely can only be properly diagnosed by a doctor.

One of the most obvious signs of an atenolol overdose is exhaustion that appears to come out of nowhere shortly after the patient takes a high dose of this medication. Of course, tiredness can be caused by other conditions, including a lack of sleep, so patients may not associate their exhaustion with an overdose. They may, however, notice that it is hard to breathe normally, because many people begin wheezing after taking too much of this medication. Additionally, their heart may beat abnormally, typically slower than usual. Finally, some patients notice their fingernails turn blue and feel numb after an overdose.

An atenolol overdose can cause hypoglycemia.
An atenolol overdose can cause hypoglycemia.

An atenolol overdose also can cause low blood sugar, or hypoglycemia, but this drug tends to mask at least some of the common symptoms of this condition. For this reason, patients are encouraged to see their doctor if they notice even a couple of the symptoms of hypoglycemia. Many patients feel jittery, nauseous yet hungry, and cold and clammy; if they are not treated soon, then they can go on to become irritable, anxious and confused. They may find it hard to walk, see clearly or talk. Patients who still do not get treatment at this point can go into convulsions, lose consciousness and experience hypothermia.

Shortness of breath is one symptom of an atenolol overdose.
Shortness of breath is one symptom of an atenolol overdose.

Other life-threatening conditions caused by an atenolol overdose tend to have fewer symptoms and are, therefore, usually only noticed when patients go to a doctor. For example, low blood pressure can cause patients to feel dizzy or faint, especially when they stand up after sitting or lying down. Chest pain and even a heart attack also may occur as a result of low blood pressure. In addition, an atenolol overdose increases the chances of congestive heart failure, which may be indicated by fatigue, shortness of breath and swelling in the legs, ankles and abdomen. These conditions can be fatal, which is why patients who overdose on this medication are urged to get medical help immediately.

You might also Like

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • An atenolol overdose can cause hypoglycemia.
      By: zothen
      An atenolol overdose can cause hypoglycemia.
    • Shortness of breath is one symptom of an atenolol overdose.
      By: nuiiko
      Shortness of breath is one symptom of an atenolol overdose.
    • Atenolol can be prescribed to treat high blood pressure and chest pain due to coronary artery disease.
      By: hriana
      Atenolol can be prescribed to treat high blood pressure and chest pain due to coronary artery disease.
    • Excessive intake of atenolol may lower blood pressure and cause chest pains.
      By: Lisa F. Young
      Excessive intake of atenolol may lower blood pressure and cause chest pains.
    • Low blood pressure may be a sign of an overdose.
      By: Africa Studio
      Low blood pressure may be a sign of an overdose.
    • Sudden exhaustion is an often-overlooked sign of atenolol overdose.
      By: Halfpoint
      Sudden exhaustion is an often-overlooked sign of atenolol overdose.
    • An atenolol overdose may cause the heart to beat abnormally slow.
      By: CLIPAREA.com
      An atenolol overdose may cause the heart to beat abnormally slow.
    • Signs of an atenolol overdose may include nausea.
      By: Alliance
      Signs of an atenolol overdose may include nausea.